Texas, 2020

Damaging Winds in Texas, August 22, 2020

August 22, 2020 · NWS EWX · 2 events in 2 counties and zones

An upper low over the Lower Mississippi River valley and a stationary boundary combined to generate an area of showers and thunderstorms in Central Texas. These storms moved into South Central Texas and some produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper low over the Lower Mississippi River valley and a stationary boundary combined to generate an area of showers and thunderstorms in Central Texas. These storms moved into South Central Texas and some produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 22, 3:04 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 22, 3:04 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
404 AM CDT Sat Aug 22 2020

.SHORT TERM (Today through Sunday)...
A mid and upper level disturbance is pushing down from Central Texas
into the Hill Country early this morning. Latest infrared satellite
images show two storm complexes (one over the southern portion of San
Angelo CWA and the other to the southwest of the Forth Worth/Dallas
area). The most southern complex is forecast to affect parts of the
southern Edwards Plateau/western Hill Country within the next hour or
so (4 AM to 430 AM). The other storm complex is expected to arrive
between 430 AM and 5 AM to the northern Hill Country. Hi-resolution
models indicate that this complex is expected to dominate while
growing in area coverage as it moves over the Hill Country and the
Austin area. Some of these storms could be strong and produce heavy
downpours, cloud to ground lightning strikes, small hail and strong
wind gusts of 40 to 60 mph. The storm complex is forecast to move
southward through the morning hours through portions of the central
and eastern CWA.

Between the middle and late afternoon period, scattered showers and
isolated storms are anticipated to affect the southern Edwards
Plateau and western Hill Country as another mid to upper
level shortwave pushes down to our area from Central Texas.

Today's highs could be tricky because of the rain chances and cloud
coverage mainly east of Highway 281 including the Austin and San
Antonio metro areas. Overall, going for below climate values with
highs in the lower to mid 90s across the eastern two-thirds of the
area. Along the Rio Grande expect highs in the mid to upper 90s.

Once the second round of showers and storms departs the western area
late this afternoon/early evening, a dry forecast is in place
through Sunday. Highs for Sunday are expected to reach the climate
normal values which range from the lower 90s across the Hill Country
and in the mid to upper 90s elsewhere under mostly sunny skies.

&&

.LONG TERM (Sunday Night through Friday)...
The long term forecast will be heavily influenced on the tropical
systems. To say this forecast is low confidence is an understatement,
and the scenario playing out is one of the more challenging tropical
forecasts we have seen in a while.

The spread in the GFS and ECMWF ensemble members on the track
forecasts for both Marco and Laura remain quite large. In general
Tropical Storm Marco will be steered northwest over the next day or
two toward a weakness in the subtropical ridge over the central Gulf
of Mexico. The subtropical ridge is then forecast to build west into
the northeast Gulf of Mexico and Southeast U.S., which could result
in a bend in Marco's track more westward towards the Texas coast
Monday and Tuesday. Interactions with wind shear in the central and
northwest Gulf is anticipated and the NHC forecast calls for some
weakening of Marco Monday and Tuesday. At this time, per NHC, Marco
and Laura should remain just far enough separated that binary
interaction/Fujiwhara effect should be minimal.

We have tried to account for the track uncertainty in our PoP
forecast for Tuesday through Thursday. A weaker and farther west
Marco could bring greater chances for rain across South-Central
Texas, while a track farther northeast would limit rain chances. With
that said the NHC track and intensity forecast takes Marco into the
upper Texas Coast as a tropical storm late Tuesday and decaying into
a remnant low across the eastern CWA Wednesday. It should be noted
the cone of uncertainty for the center of Marco does encompass the
entire EWX CWA.

What could eventually be Hurricane Laura looks to be steered into
the north and northwest Gulf of Mexico by Wednesday. Again a large
spread in both the 00Z ECMWF and GFS ensemble members that will have
to be watched closely.

It's important to focus on the following Key Messages for South-
Central Texas:

1) There is a high degree of uncertainty with the track and
intensity forecasts for Tropical Storm Marco and Laura.

2) Do not focus on the exact forecast track as average forecast
errors are quiet large this far out. The cone of uncertainty for
Marco encompasses all of South-Central Texas and impacts can occur
well outside this cone.

3) Due to the low confidence in the forecast, it is too soon to
determine exact rainfall amounts.

4) Stay closely tuned through the weekend and follow trusted sources
such as hurricanes.gov

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  75  96  73  98 /  30  -   -    0  10
Austin Bergstrom Intl Airport  88  73  95  72  97 /  30  -   -    0  10
New Braunfels Muni Airport     91  72  96  71  97 /  20  -   -    0  10
Burnet Muni Airport            90  71  94  71  96 /  20  10   0   0  -
Del Rio Intl Airport           98  75  99  74  99 /  10  10  -    0   0
Georgetown Muni Airport        91  72  96  73  98 /  30  -   -    0  10
Hondo Muni Airport             94  72  98  71  99 /  20  10  -    0  -
San Marcos Muni Airport        88  72  96  71  97 /  20  -   -    0  10
La Grange - Fayette Regional   90  72  97  73  98 /  30  -   -    0  10
San Antonio Intl Airport       91  74  97  73  98 /  20  10  -    0  10
Stinson Muni Airport           92  73  96  73  98 /  20  -   -    0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term/Aviation...17
Long-Term...Runyen
Hazardous weather outlook, Aug 22, 3:08 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
408 AM CDT Sat Aug 22 2020

TXZ171>173-183>194-202>209-217>225-228-230915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
408 AM CDT Sat Aug 22 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cluster of storms is forecast to push across the Hill Country
including the Austin metro this morning. Stronger storms could
produce gusty winds of 50 to 60 mph, cloud to ground lightning,
heavy downpours and small hail. The storm complex is forecast to
exit the area by late this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Storm Marco is expected to affect the Yucatan Peninsula
today and expected to enter into the Gulf of Mexico waters on
Sunday. It is too soon to determine what, if any, impacts will
occur across South-Central Texas from this tropical system.
Tropical Storm Marco is forecast to make landfall in Texas late
Tuesday. Please follow trusted sources such as hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 22, 3:28 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
428 AM CDT Sat Aug 22 2020

TXZ171-172-221015-
Llano TX-Burnet TX-
428 AM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND BURNET
COUNTIES UNTIL 515 AM CDT...

At 427 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lampasas, moving south at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet, Bertram, Buchanan Dam, Buchanan Lake Village, Inks Lake State
Park, Watson, Briggs, Lake Victor, Mahomet, Sunnylane, Joppa, Tow and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 9783 3079 9796 3073 9799 3071 9846
      3092 9848 3092 9842 3093 9841 3096 9845
      3098 9844 3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 0927Z 354DEG 24KT 3115 9832

RUNYEN

The radar

The Ft Hood radar (KGRK), 82 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burnet

When
August 22, 4:14 AM CST
Where
Burnet County, 0.91 mi SW of Burnet Craddock Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.740, -98.240

A thunderstorm produced wind gusts measured at 60 mph at the Burnet Municipal Airport-Kate Craddock Field.

Thunderstorm Wind, Travis

When
August 22, 5:05 AM CST
Where
Travis County, 1.19 mi W of Dodd City
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
30.430, -97.920

A thunderstorm produced wind gusts estimated at 80 mph that damaged the Lake Travis Marina and 14 boats. Some docks were blown into each other and metal roofing at the marina was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913859, 913857.